Kansas, 2012

Hail and Damaging Winds in Kansas, July 7 to 8, 2012

July 7 to 8, 2012 · NWS SGF · 6 events in 3 counties and zones

A weak frontal boundary in the area along with high instability developed a few severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A weak frontal boundary in the area along with high instability developed a few severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 7, 3:16 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 7, 3:16 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
416 PM CDT SAT JUL 7 2012

.DISCUSSION...
/ISSUED 400 PM CDT SAT JUL 7 2012/

ISOLATED TO SCATTERED THUNDERSTORMS BUBBLED UP IN THE AFTERNOON
HEAT ACROSS SOUTHWESTERN MISSOURI AND SOUTHEASTERN KANSAS. SOME OF
THESE STORMS HAVE PRODUCED DAMAGING WINDS AS SUPPORTED BY AN
INVERTED V SOUNDING. THE STORMS HAVE DEVELOPED ALONG AN AXIS OF
CONVERGENCE BISECTING THE AREA. EXPECT THIS ACTIVITY TO CONTINUE
TO PERCOLATE THROUGH THE EVENING BUT WILL SEE A GRADUAL
DIMINISHING TREND AS WE HEAD INTO THE LATE AFTERNOON HOURS.

A VERY WARM NIGHT IS IN STORE WITH LOWS REMAINING THE MIDDLE 70S
TO NEAR 80 DEGREES AT MOST LOCATIONS. A WEAK FRONT WILL BEGIN TO
SETTLE SOUTH TOWARD THE AREA TONIGHT. THIS COULD BRING AN UPTICK
IN SHOWER ACTIVITY OVERNIGHT ESPECIALLY ACROSS CENTRAL MISSOURI.

A TRANSITION IN THE PATTERN WILL TAKE PLACE SUNDAY INTO EARLY NEXT
WEEK AS THE UPPER RIDGE RETROGRADES TO THE WEST. THIS ALLOW THE
FRONT TO SAG INTO SOUTHERN MISSOURI AND SOUTHEASTERN KANSAS
SUNDAY. A BROAD REGION OF SURFACE CONVERGENCE ALONG THIS BOUNDARY
WILL SUPPORT THUNDERSTORM DEVELOPMENT ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS. THE LACK OF SHEAR AND SYNOPTIC SCALE
LIFT WILL PRECLUDE ORGANIZED SEVERE WEATHER. HOWEVER A FEW STRONG
TO SEVERE STORMS WILL BE POSSIBLE GIVEN THE AMOUNT OF INSTABILITY.

WHILE TEMPERATURES SUNDAY WILL BE A FEW DEGREES COOLER IT WILL
STILL BE HOT. ALSO CONCERNED ABOUT HIGHER DEW POINTS POOLING ALONG
THE FRONT. HIGHS WILL CLIMB INTO THE MIDDLE AND UPPER 90S WITH
HEAT INDEX VALUES UP TO 100 DEGREES. THE HEAT ADVISORY WILL NOT BE
EXTENDED BEYOND 7 PM AT THIS TIME BUT THIS WILL BE MONITORED.

THE FRONT WILL CONTINUE TO SETTLE SOUTH OF THE AREA MONDAY AS THE
FLOW ALOFT BECOMES NORTHWESTERLY. SCATTERED SHOWERS AND
THUNDERSTORMS WILL PERSIST MONDAY PARTICULARLY ACROSS SOUTHERN
MISSOURI.

DRIER AIR WILL ADVECT INTO THE REGION TUESDAY INTO THE MIDDLE OF
NEXT WEEK AS SURFACE HIGH PRESSURE BUILDS FROM THE NORTH. HIGHS
WILL BE IN THE 80S FROM MONDAY THROUGH THURSDAY. SOME WARMING WILL
TAKE PLACE BY NEXT WEEKEND BUT TEMPERATURES WILL REMAIN NEAR
NORMAL.

FOSTER

&&

.AVIATION...

THE PRIMARY AVIATION WEATHER IMPACT TODAY WILL BE SCATTERED
THUNDERSTORMS DURING THE AFTERNOON TO EARLY EVENING HOURS. THIS
ACTIVITY IS EXPECTED TO DIE DOWN AFTER SUNSET...WITH A FEW
SHOWERS LINGERING ACROSS THE REGION THROUGH THE EVENING. THERE
WILL BE ANOTHER CHANCE FOR THUNDERSTORMS TOMORROW STARTING IN THE
LATE MORNING INTO THE AFTERNOON AS A FRONTAL BOUNDARY MOVES INTO
THE AREA FROM THE NORTH.

KARDELL

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Jul 7, 2:39 PM CST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 PM CDT SAT JUL 7 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-082045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
339 PM CDT SAT JUL 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.
  ELEVATED FIRE WEATHER RISK.

DISCUSSION...

  ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL IMPACT THE
  OUTLOOK AREA THIS AFTERNOON AND EVENING. THE STRONGEST STORMS
  WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH...HAIL TO
  THE SIZE OF QUARTERS...AND FREQUENT CLOUD TO GROUND LIGHTNING.

  HEAT INDICES THIS AFTERNOON WILL TOP OUT BETWEEN 100 AND 105
  DEGREES. HOWEVER SCATTERED SHOWERS WILL BRING SOME RELIEF FROM
  THE HEAT TO LOCALIZED AREAS.

  THE COMBINATION OF VERY HOT TEMPERATURES AND DROUGHT CONDITIONS
  WILL AGAIN RESULT IN ELEVATED FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  SCATTERED THUNDERSTORMS WILL PERSIST THROUGH MONDAY NIGHT
  ACROSS THE REGION. ORGANIZED SEVERE WEATHER IS NOT EXPECTED.
  HOWEVER STRONG STORMS WITH WIND GUSTS TO 50 MPH AND SMALL HAIL
  WILL BE POSSIBLE

  HEAT INDEX VALUES WILL REACH 100 DEGREES IN SOME AREAS SUNDAY
  AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

  DUE TO THE LOCALIZED NATURE OF SEVERE WEATHER...SPOTTER
  ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Special weather statement, Jul 7, 2:05 PM CST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
305 PM CDT SAT JUL 7 2012

MOZ056-057-072030-
MILLER MO-MORGAN MO-
305 PM CDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MILLER AND SOUTHERN
MORGAN COUNTIES UNTIL 330 PM CDT...

AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ELDON...MOVING WEST AT 35 MPH. WINDS AROUND
50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL AFFECT PORTIONS OF LAKE OF THE OZARKS NEAR GRAVOIS
MILLS.

LAT...LON 3848 9267 3844 9262 3844 9253 3843 9251
      3824 9255 3830 9299 3853 9287
TIME...MOT...LOC 2004Z 102DEG 32KT 3836 9265

WISE
Local storm report, Jul 7, 2:20 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
320 PM CDT SAT JUL 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     3 S CRANE               36.86N 93.57W
07/07/2012                   STONE              MO   911 CALL CENTER

            TREE REPORTED DOWN ACROSS HIGHWAY 173 AT INTERSECTION OF
            HIGHWAY 143 AND HIGHWAY 173.

&&

JCOLUCCI
Local storm report, Jul 7, 2:27 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
327 PM CDT SAT JUL 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     1 WNW GRAVOIS MILLS     38.31N 92.84W
07/07/2012                   MORGAN             MO   CO-OP OBSERVER

            TREE DOWN ACROSS HIGHWAY 5.

&&

JCOLUCCI
Local storm report, Jul 7, 3:07 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
407 PM CDT SAT JUL 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     TSTM WND DMG     SPRINGFIELD             37.20N 93.29W
07/07/2012                   GREENE             MO   BROADCAST MEDIA

            LARGE PIECE OF SATELLITE TOWER FELL INTO PARKING LOT AT
            TV STUDIO.

&&

JCOLUCCI
Local storm report, Jul 7, 3:41 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
441 PM CDT SAT JUL 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     5 NNW RICHLAND          37.93N 92.44W
07/07/2012                   CAMDEN             MO   TRAINED SPOTTER

            TREES DOWN. ROOF DAMAGE TO BARN AND HOME.

&&

AFOSTER
Special weather statement, Jul 7, 4:17 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
517 PM CDT SAT JUL 7 2012

MOZ077-072245-
BARTON MO-
517 PM CDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BARTON COUNTY UNTIL 545
PM CDT...

AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VERDELLA...MOVING WEST AT 15 MPH. WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

PEOPLE IN WESTERN BARTON COUNTY...INCLUDING VERDELLA AND LIBERAL...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

LAT...LON 3765 9445 3765 9433 3736 9429 3737 9461
      3745 9462 3765 9461
TIME...MOT...LOC 2217Z 080DEG 13KT 3758 9446

WISE

The radar

The Springfield radar (KSGF), 117 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
July 7, 4:43 PM CST
Where
Crawford County, 0.88 mi NE of Frontenac
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.460, -94.690

Small tree limbs and a few power lines were blown down.

Thunderstorm Wind, Crawford

When
July 7, 5:00 PM CST
Where
Crawford County, 0.69 mi S of Pittsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.410, -94.700

Numerous trees and power lines were blown down.

Thunderstorm Wind, Crawford

When
July 7, 5:07 PM CST
Where
Crawford County, 0.88 mi SW of Frontenac
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.440, -94.710

Sheet metal was blown off a barn roof. A firework tent collapsed near 29th and Broadway.

Hail, Bourbon

When
July 8, 5:00 PM CST
Where
Bourbon County, 0.55 mi E of Hiattville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.720, -94.870

Thunderstorm Wind, Cherokee

When
July 8, 6:40 PM CST
Where
Cherokee County, 1.77 mi NE of Neutral
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.120, -94.780

Emergency management estimated wind gusts up to 60 mph.

Thunderstorm Wind, Cherokee

When
July 8, 6:40 PM CST
Where
Cherokee County, 2.6 mi WSW of Crestline
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.150, -94.740

Emergency management estimated wind gusts up to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386477, 386512, 386478, 386476, 386479, 386480.